Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Paxil


  • Please log in to reply
4 replies to this topic

#1 woodbee

woodbee

    Advanced Member

  • Members
  • PipPipPip
  • 549 posts

Posted 02 March 2012 - 12:28 AM

Hi Gang,

I have a lot to share tonight and could use some help .

I saw my MDS on Monday and things were good. He did not change any of my meds even though I mentioned that i observed myself to be forgetting things, which we discussed among other things. We discussed all my ?'s and basically we did not make any changes yet to my meds.

So on Tuesday an article came out in the New York Times about anticholenergics.
http://well.blogs.ny...c=me&ref=health

I take Paxil and have done so for the last 4 months. It helps me with anxiety and with lack of motivation. In fact it's been a BIG help to me. So reading this article was disheartening. I called my MDS back and asked him to read the article and the study summary at

http://www.ncbi.nlm....ubmed/21707557.

He asked me more ?s about the memory issues and thought that overall he would suggest staying on Paxil because it's helping me substantially. Neither of us know for sure that the memory issues are being caused by the Paxil tho I'm inclined to think they are. I might be listening to someone and a relevant thought occurs to me to share and when there's a break in the conversation to share my comment...it's gone, OR I go to the cupboard to get some oatmeal and by the time I get there I forgot what I went to get, literally 5 seconds later.. THIS is happening A LOT and is not an imagined change nor do I think this is typical aging. MY MDS said I could change meds if I want but he warned that coming off Paxil can be "Bumpy"(his words) I assume that to mean...withdrawals. I've been there before and all I can say is I know what to expect(more or less) and it makes me sad just thinking about having to go through that once again. But it also makes me sad to think that my memory may be effected by this medication.

Anyone else use Paxil and have memory issues? ...or gone off of it and had a "bumpy" time of it?

Anyone else have experience interpreting studies?

I feel like I'm inside a box and need others view points...Really objective viewpoints,personal experience. I've also contacted Dr Okun...so I'm hoping to get some more worthwhile input to help me decide what to do. It occurs to me to ask for cognitive and memory testing so as to get a baseline for right now. any other suggestions are welcome

I plan to contact my MDS again as I have more questions but would appreciate others input from the gang here first.

Have goood days....

eileen

Edited by woodbee, 02 March 2012 - 12:31 AM.


#2 woodbee

woodbee

    Advanced Member

  • Members
  • PipPipPip
  • 549 posts

Posted 02 March 2012 - 12:36 AM

For some reason the first article address listed above does not print out fully. The article in the times was called,
Cocktail of Popular Drugs May Cloud the Brain . I'll try again.
http://well.blogs.ny...rc=me&ref=healt

#3 debiant

debiant

    Newbie

  • Members
  • Pip
  • 6 posts

Posted 02 March 2012 - 07:04 PM

I was diagnosed about four months ago, and it's funny that you brought up Paxil. My doctor and I were discussing whether I needed to take depression medication at this time, and I told him anxiety was more the issue right now, not depression. I'm also nervous about taking depression medication as I had a very bad experience when I was younger with Paxil. I was 19 (about 11 years ago) and it caused a severe psychotic episode. After that the psychologist said that I must be bipolar, because of my reaction to the drug. Well I took bipolar medication for about 3 months before I decided that the medication was worse than the problem. I've been fine ever since (until the bradykinesia started). That's my story about Paxil, I would never take it again, and I would discourage anyone else from taking it as well.

#4 Jay-Jay

Jay-Jay

    Advanced Member

  • Members
  • PipPipPip
  • 71 posts
  • LocationMaryland

Posted 05 March 2012 - 04:39 PM

Hi Eileen,

First of all, thanks for posting this - the article on the cognitive effects of anticholinergics was very helpful and informative. I recently started taking amantadine (for dyskinesia), and was just starting on artane (to try and help dystonia). I knew artane had possible cognitive side effects, but didn't realize amantadine was an anticholenergic also.

I've already been experiencing some cognitive difficulties: executive functioning, decision-making, and others - like thinking one thing in my head, but a totally different word coming out of my mouth. It can be very disconcerting - for instance, I was trying to compliment my niece on a solo she had done a fantastic job on...my brain was thinking, "That was awesome!" Unfortunately, what came out of my mouth was, "That was awful!" I quickly added "awesome" to the sentence...but that didn't help much. Thankfully, she has a great sense of humor and understands her aunt's PD quirks. :)

Aside from that, my memory has seemed to get worse lately. I understand completely what you're saying about forgetting a train of thought while you're waiting to say it. I'm constantly writing down my thoughts, when I'm thinking them - because they'll fly out of my brain as quickly as they fly in sometimes, and it's frustrating.

I've been taking the amantadine for 5 months, and a month ago we increased the dosage from 2 to 3 pills a day, because it was helping my dyskinesia so much. I had just started the artane - a very low dose of 1/4 pill, once a day at bedtime - within the last week or so. I take celexa for anxiety and depression, and it works pretty well. But last week especially, my anxiety went way up, and I backed off the artane, since that was the latest change I'd made. After reading this article, I went back to 2 amantadine a day - because it could be exacerbating my cognitive symptoms.

It's so hard to sort out the meds, symptoms, and side effects.

I don't have any experience with paxil, so I can't shed any light on that.

Wish I could help more - but thank you for posting - you sure helped me! :)

Janet

#5 woodbee

woodbee

    Advanced Member

  • Members
  • PipPipPip
  • 549 posts

Posted 06 March 2012 - 11:38 PM

Jay Jay and debiant,

Thanks for your replies. I think I'm getting a better idea of what I plan to do for now. I appreciate your comments and Jay Jay I can identify with the awesome/awful comments. I have also done similar things. Hmmm
eileen




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users